Texas, 2004

Flash Flooding in Texas, June 28, 2004

June 28, 2004 · NWS FWD · 11 events in 7 counties and zones

11 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 28, 3:43 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 28, 3:43 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
443 AM CDT MON JUN 28 2004

SINCE I BECAME INVOLVED IN FILLING OUT THE GRIDED DATA AND
DEVELOPING THE FORECAST...CONVECTION HAS FLARED UP ALONG A
STATIONARY FRONT...WHICH HAS ESSENTIALLY BECOME A WIND SHIFT LINE.
THIS BOUNDARY EXTENDS FROM THE SOUTHERN DFW METROPLEX EASTWARD. WE
LIKELY WILL UPDATE WITHIN THE NEXT HOUR OR TWO AND BEEF UP THE POPS
IN THAT AREA FOR THIS MORNING (WE ALREADY HAD 60% IN THAT AREA FOR
THIS AFTERNOON...EXPECTING FURTHER STORM FORMATION WITH AFTERNOON
HEATING).

THERE IS A SECOND FRONTAL BOUNDARY TO OUR NORTH IN WESTERN
OKLAHOMA...AND THAT BOUNDARY SHOULD MOVE INTO NORTHWEST PORTIONS OF
NORTH TEXAS THIS AFTERNOON. THE HIGHEST INSTABILITIES SHOULD REMAIN
IN THE SOUTHERN AND CENTRAL ZONES...AND WE HAVE SLIGHTLY HIGHER POPS
IN THESE AREAS (THAN IN THE NORTH)..ALTHOUGH CHANCE POPS COVER THE
NORTHERN ZONES.

CHANCE POPS CONTINUE TUESDAY...BUT WE HAVE LOWERED/KEEP THEM IN THE
20 PERCENT RANGE WEDNESDAY AND THURSDAY...AS FOCUSING BOUNDARIES AND
SUBSEQUENT MOISTURE CONVERGENCE VALUES WEAKEN. VERY UNSTABLE
CONDITIONS AND AN APPROACHING COOL FRONT FRIDAY RESULT IN A UPSURGE
OF THUNDERSTORMS AGAIN. UNCERTAINTY IS HIGH THAT FAR INTO THE
FUTURE...BUT THE GFS PAINTS VERY UNSTABLE CONDITIONS IN NORTHWEST
SECTIONS OF THE AREA...WITH DOUBLE DIGIT LIFTED INDICES. THE FRONT
MOVES INTO THE SOUTHERN ZONES SATURDAY...AND WE HAVE MOVED THE
HIGHER POPS SOUTHWARD INTO THE CENTRAL AND EASTERN ZONES. NORTHWEST
FLOW STRENGTHENS OVER THE WEEKEND...AND THE FRONT BECOMES ORIENTED
NNW TO SSE ACROSS THE EASTERN ZONES...WHERE WE HAVE PLACED THE
HIGHEST POPS ON SUNDAY.

THUS...THE VERY ACTIVE PATTERN SHOULD CONTINUE...AT LEAST THROUGH
JULY 4TH. THERE COULD BE THREATS OF HEAVY RAINFALL THROUGH THE
WEEK...ALTHOUGH LACK OF KNOWLEDGE OF WHERE CONVECTIVE OUTFLOW
BOUNDARIES BECOME ESTABLISHED EACH DAY RENDER AN EXTENDED FORECAST
OF THIS SORT (LOCATION OF HEAVY RAINFALL) IMPOSSIBLE AT THE CURRENT
TIME. THERE COULD EVEN BE A THREAT OF NORTHWEST FLOW WIND STORMS IF
THE GFS HAS THE RIGHT IDEA ABOUT THE UPPER FLOW PATTERN BY THE END
OF THE WEEK.

ONLY MINOR CHANGES WERE MADE TO MOS TEMPS AND POPS...MAINLY TAKING
MINI ENSEMBLE AVERAGES OF THE VARIOUS GUIDANCE FIGURES.  #26
&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   86  70  87  70 /  50  30  40  20
WACO, TX   87  70  89  70 /  50  40  40  20
PARIS, TX   85  70  86  70 /  40  20  40  20
DENTON, TX   86  68  86  69 /  40  20  40  20
MCKINNEY, TX   85  69  86  69 /  40  20  40  20
DALLAS, TX   86  69  87  70 /  50  30  40  20
TERRELL, TX   86  71  86  71 /  60  30  40  20
CORSICANA, TX   86  72  88  71 /  60  30  40  20
TEMPLE, TX   88  71  90  71 /  50  40  40  20
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, Jun 28, 3:30 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CDT MON JUN 28 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
430 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY.
THE BEST CHANCES WILL BE NEAR A BOUNDARY JUST SOUTH AND SOUTHEAST OF
THE DALLAS/FORT WORTH METROPLEX. CHANCES WILL CONTINUE TONIGHT...
MAINLY SOUTH OF THE I-20 CORRIDOR.

THE PRIMARY THREATS WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. COMBINED WITH RECENT RAINS...ANY HEAVY RAIN
DURING THE NEXT 24 HOURS MAY QUICKLY RESULT IN FLOODING ISSUES IN
SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS AREAWIDE ON TUESDAY.
SLIGHT CHANCES WILL LINGER WEDNESDAY AND THURSDAY...BEFORE CHANCES
IMPROVE SOMEWHAT IN TIME FOR THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR REPORTS OF HIGH
WATER.

25

The radar

The Dallas/Ft Worth radar (KFWS), 137 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Van Zandt

When
June 28, 5:30 AM CST to 2:27 PM CST
Where
Van Zandt County, 16 mi SW of Canton
Reported by
LAW ENFORCEMENT
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

FM 2924 under water and barricaded. Additional flooding was occurring on FM 3080.

Flash Flood, Kaufman

When
June 28, 5:46 AM CST to 7:46 AM CST
Where
Kaufman County, Mabank
Reported by
LAW ENFORCEMENT
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Homes and businesses were flooded in town.

Flash Flood, Kaufman

When
June 28, 7:36 AM CST to 9:36 AM CST
Where
Kaufman County, Kaufman
Reported by
LAW ENFORCEMENT
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Roads were flooded in Kaufman and Kemp.

Flash Flood, Dallas

When
June 28, 9:15 AM CST to 11:15 AM CST
Where
Dallas County, Lancaster
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Streets in town were flooded.

Flash Flood, Tarrant

When
June 28, 9:36 AM CST to 11:36 AM CST
Where
Tarrant County, Mansfield
Reported by
LAW ENFORCEMENT
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Many roads were under water, and a high water rescue was in progress at 936 AM.

Flash Flood, Ellis

When
June 28, 10:05 AM CST to 12:05 PM CST
Where
Ellis County, 2 mi NE of Waxahachie
Reported by
TRAINED SPOTTER
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Homes were flooded in the town of Rocket.

Flash Flood, Tarrant

When
June 28, 11:00 AM CST to 2:00 PM CST
Where
Tarrant County, Ft Worth
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

The Ft Worth Zoo was closed due to high water and 250 guests were evacuated. 40 vehicles in the parking lot had flood damage. Several businesses were damaged from high water. A car was swept away at the intersection of Butler and McClure streets.

Flash Flood, Hunt

When
June 28, 12:44 PM CST to 2:44 PM CST
Where
Hunt County, Greenville
Reported by
TRAINED SPOTTER
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Commerce Drive was covered with two feet of water.

Flash Flood, Ellis

When
June 28, 1:07 PM CST to 3:07 PM CST
Where
Ellis County, Red Oak
Reported by
EMERGENCY MANAGER
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Numerous farm to market and county roads were barricaded due to high water.

Flash Flood, Palo Pinto

When
June 28, 1:10 PM CST to 3:10 PM CST
Where
Palo Pinto County, 7 mi WNW of Mineral Wells
Reported by
EMERGENCY MANAGER
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Water over FM 337, 4 miles north of Highway 180.

Flash Flood, Tarrant

When
June 28, 1:44 PM CST to 5:44 PM CST
Where
Tarrant County, Arlington
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

The Six Flags Over Texas amusement park was flooded by Johnson Creek and closed. 6 persons were rescued from a railroad car where they had taken refuge from high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410863, 5410855, 5410856, 5410857, 5410858, 5410859, 5410961, 5410860, 5410861, 5410862, 5410962.